Alert archive / Oregon / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 10, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at May 4, 2017, 9:33 PM PDT for Jackson County, Klamath County, Oregon. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2017, 9:33 PM PDT (04:33 UTC)
- Expired
- May 4, 2017, 10:00 PM PDT
- In force
- 27 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, OR, Klamath County, OR
The radar
The Medford radar (KMAX), 39 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 4.6 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 803 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 2455 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
608
WUUS56 KMFR 050433
SVRMFR
ORC029-035-050500-
/O.NEW.KMFR.SV.W.0010.170505T0433Z-170505T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
933 PM PDT THU MAY 4 2017
The National Weather Service in Medford has issued a
* Severe Thunderstorm Warning for...
Southeastern Jackson County in southwestern Oregon...
Western Klamath County in south central Oregon...
* Until 1000 PM PDT
* At 932 PM PDT, a severe thunderstorm was located near Buck Prairie
Nordic Trails, or 12 miles northeast of Ashland, moving north at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Willow Lake and Buck Prairie Nordic Trails.
#
* This includes...
Lake of the Woods Highway 140 in Oregon between mile markers 16
and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4220 12245 4226 12268 4264 12248 4258 12228
TIME...MOT...LOC 0432Z 200DEG 35KT 4231 12253
HAIL...1.00IN
WIND...60MPH
$$
DW1 follow-up statement
286
WWUS56 KMFR 050459
SVSMFR
Severe Weather Statement
National Weather Service Medford OR
959 PM PDT THU MAY 4 2017
ORC029-035-050508-
/O.EXP.KMFR.SV.W.0010.000000T0000Z-170505T0500Z/
Jackson OR-Klamath OR-
959 PM PDT THU MAY 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON AND
WESTERN KLAMATH COUNTIES WILL EXPIRE AT 1000 PM PDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However hail and
heavy rain are still possible with this thunderstorm.
LAT...LON 4220 12245 4226 12268 4264 12248 4258 12228
TIME...MOT...LOC 0458Z 200DEG 35KT 4254 12242
$$
DWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 9:17 PM PDT, 16 minutes earlier.
Area forecast discussion, May 4, 9:17 PM PDT, 16 minutes before
Area Forecast Discussion
National Weather Service Medford OR
917 PM PDT Thu May 4 2017
.DISCUSSION...Quite a busy evening over the Medford CWA with
multiple Severe Thunderstorm Warnings and a very rare Tornado
Warning. These warnings have mostly been based on radar
signatures, but there was one report of one-inch hail near Myrtle
Creek. The thunderstorm activity continues at this time and more
warnings are possible.
The remainder of the discussion, which covers the weather from
tomorrow through next Thursday, is from the Thursday afternoon
AFD.
It will turn much, MUCH cooler Friday with highs 30 degrees
cooler than today across the Interior West Side. We also expect a
fair amount of rain in that same area, around a quarter of an
inch. The cool and showery weather will continue into Saturday
morning before it diminishes through Sunday. A few inches of snow
is possible above 6000 feet by Saturday morning.
Some frost is expected on the West Side and Shasta Valley as early
as Saturday morning, but more likely Sunday and possibly Monday
mornings. BTL
LONG TERM...Monday through Thursday...As I suspected yesterday,
the models have shifted the large closed low further south with
the last few runs. This allows high pressure to build in a bit
more and persist a bit longer than previously thought. It will
also allow for a fairly strong thermal trough to take shape. The
end result will be dry weather with mostly clear skies and
generally offshore flow for Monday and Tuesday. Have bumped up
daytime temperatures a bit, and also nudged overnight temperatures
higher for much of the West Side, especially the ridgelines and
along the coast near Brookings where the Chetco effect is forecast
to be in play.
The models show the ridge breaking down and another trough
approaching the area from the west by midweek. The trough itself is
resolved by nearly all of the model suites, but there is a wide
spread in timing and track. The latest runs would suggest the arrival
of precipitation later on Wednesday, but with the variation in
solutions, have kept a slight chance of precipitation in place
Tuesday night into Wedensday morning. Confidence is much too low to
nail down any specifics, especially if the models change their minds
again, but it does appear likely that the pattern will shift to cool
and wet by the end of the week. -BPN
&&
.AVIATION...05/00Z TAF CYCLE...IFR/LIFR ceilings and fog are
entrenched along the coast and will prevail through tonight with
occasional drizzle and the coastal mountains mainly obscured.
Meanwhile, a different environment exists inland. VFR prevails
though with scattered showers and thunderstorms. Development
favored near the Cascades...especially in eastern Douglas County
as well as western and central Siskiyou county. These storms have
and will continue to produce strong wind gusts, hail and heavy rain
through 06Z this evening. Turbulence could be an issue in the
vicinity of KMFR/KLMT.
A cold front will move to the coast around 11Z then spread inland
Friday morning into early Friday afternoon with light showers as
well as areas of MVFR and mountain obscuration mainly from the
Cascades westward. -DW
&&
.MARINE...Updated 400 PM PDT Thursday, 4 May 2017...Seas will
remain swell dominated tonight while a cold front moves through the
waters. High pressure offshore and a thermal trough inland will
bring increasing northwest winds Friday through the weekend.
Moderate northwest swell will be near to slightly higher than
current levels but the trend of increasing winds will bring
gradually increasing seas to a peak on Sunday evening. Small craft
advisory level winds will first develop south of Gold Beach beyond 5
NM from shore on Friday afternoon and evening. By Saturday, advisory
level conditions will extend across the waters south of Cape Blanco
beyond 5 NM from shore with gale force gusts possible in the
afternoon and evening south of Gold Beach. Advisory level conditions
may spread north of Cape Blanco on Sunday with a mix of steep to
very steep seas likely south of Cape Blanco. Gales are likely south
of Port Orford on Sunday afternoon and evening. Conditions are
likely to improve on Monday. -DW
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...None.
Pacific Coastal Waters...Gale Watch from Sunday afternoon through
Sunday evening for PZZ356-376.
Small Craft Advisory from 3 PM Friday to 5 PM PDT Saturday for
PZZ356-376.
Hazardous Seas Watch from Saturday afternoon through Sunday
afternoon for PZZ356-376.
18/15/16In the hours before
Special weather statement, May 4, 8:38 PM PDT, 55 minutes before
Special Weather Statement
National Weather Service Medford OR
838 PM PDT THU MAY 4 2017
ORZ027-050400-
South Central Oregon Cascades-
838 PM PDT THU MAY 4 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN DOUGLAS AND NORTHWESTERN
KLAMATH COUNTIES...
At 838 PM PDT, a strong thunderstorm was located near Crescent Lake,
or 28 miles southeast of Oakridge, moving north at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Odell Lake and Crescent Lake.
* This includes...
Highway 58 in Oregon between mile markers 63 and 74.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4340 12192 4342 12216 4344 12216 4344 12214
4345 12215 4348 12213 4351 12213 4352 12215
4355 12213 4358 12210 4358 12208 4361 12200
4361 12184
TIME...MOT...LOC 0338Z 188DEG 31KT 4349 12203
DWLocal storm report, May 4, 9:03 PM PDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
903 PM PDT THU MAY 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 1 WSW MYRTLE CREEK 43.02N 123.29W
05/04/2017 M0.25 INCH DOUGLAS OR PUBLIC
REPORT VIA SOCIAL MEDIA. OCCURRED EARLIER
THIS AFTERNOON.
&&
CZSSpecial weather statement, May 4, 9:17 PM PDT, 16 minutes before
Special Weather Statement National Weather Service Medford OR 917 PM PDT THU MAY 4 2017 ORZ026-028-050445- Siskiyou Mountains and Southern Oregon Cascades-Jackson County- 917 PM PDT THU MAY 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JACKSON COUNTY... At 916 PM PDT, a strong thunderstorm was located over Emigrant Lake, or near Ashland, moving north at 40 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Ashland, Butte Falls, Willow Lake, Emigrant Lake, Hyatt Lake Campground, Fish Lake, Howard Prairie Recreation Area and Buck Prairie Nordic Trails. * This includes the following highways... Lake of the Woods Highway 140 in Oregon between mile markers 15 and 30. Highway 66 in Oregon between mile markers 1 and 17. Interstate 5 in Oregon between mile markers 7 and 15. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4206 12250 4212 12272 4255 12256 4246 12229 TIME...MOT...LOC 0416Z 200DEG 36KT 4219 12257 DW
Local storm report, May 4, 9:18 PM PDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
918 PM PDT THU MAY 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM TSTM WND DMG 9 SW PROSPECT 42.67N 122.63W
05/04/2017 JACKSON OR TRAINED SPOTTER
DOWNED TREES REPORTED NEAR THE ROAD. NOT
SURE WHEN THIS OCCURRED SO LEFT TIME AS IS.
LOCATION NEAR LOST CREEK LAKE AND HIGHWAY
62.
&&
CZSSpecial weather statement, May 4, 9:20 PM PDT, 13 minutes before
Special Weather Statement National Weather Service Medford OR 920 PM PDT THU MAY 4 2017 CAZ081-ORZ028-050445- Central Siskiyou County CA- Siskiyou Mountains and Southern Oregon Cascades OR- 920 PM PDT THU MAY 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SISKIYOU AND SOUTH CENTRAL JACKSON COUNTIES UNTIL 945 PM PDT... At 919 PM PDT, Doppler radar was tracking strong thunderstorms over Hilt, or 14 miles south of Ashland, and also near Yreka, moving north at 40 mph. Dime size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Yreka, Pilot Rock, Montague, I 5 Siskiyou Summit, Siskiyou Summit, Hilt, Tree Of Heaven Campground and Hornbrook. * This includes the following highways... Highway 3 in California near mile marker 50. Highway 96 in California between mile markers 95 and 105. Interstate 5 in Oregon between mile markers 1 and 5. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4173 12254 4173 12272 4208 12272 4207 12243 TIME...MOT...LOC 0419Z 201DEG 35KT 4199 12262 MAS
Local storm report, May 4, 9:22 PM PDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
922 PM PDT THU MAY 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM TSTM WND DMG 3 WNW BUTTE FALLS 42.57N 122.62W
05/04/2017 JACKSON OR TRAINED SPOTTER
SPOTTER REPORTED DOWNED TREES ALONG ROAD.
NOT SURE ABOUT TIMING, SO LEFT AS IS.
&&
CZSThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 5:51 PM PDT | Special Weather Statement | MFR | Jackson | 24 min |
| May 4, 6:04 PM PDT | Special Weather Statement | MFR | Jackson | 26 min |
| May 4, 6:15 PM PDT | Severe Thunderstorm Warning | MFR | Douglas, Jackson | 45 min |
| May 4, 6:25 PM PDT | Special Weather Statement | MFR | Jackson | 35 min |
| May 4, 6:44 PM PDT | Special Weather Statement | MFR | Jackson | 46 min |
| May 4, 6:51 PM PDT | Severe Thunderstorm Warning | MFR | Douglas, Jackson | 24 min |
| May 4, 7:17 PM PDT | Special Weather Statement | MFR | Jackson | 28 min |
| May 4, 7:23 PM PDT | Special Weather Statement | MFR | 22 min | |
| May 4, 7:23 PM PDT | Severe Thunderstorm Warning | MFR | Jackson | 37 min |
| May 4, 7:31 PM PDT | Tornado Warning | MFR | Jackson, Klamath | 14 min |
| May 4, 7:40 PM PDT | Tornado Warning | MFR | Jackson, Klamath | 15 min |
| May 4, 7:54 PM PDT | Severe Thunderstorm Warning | MFR | Douglas, Jackson, Klamath | 36 min |
| May 4, 8:13 PM PDT | Severe Thunderstorm Warning | MFR | Douglas, Klamath | 17 min |
| May 4, 8:38 PM PDT | Special Weather Statement | MFR | 22 min | |
| May 4, 9:17 PM PDT | Special Weather Statement | MFR | Jackson | 28 min |
| May 4, 10:18 PM PDT | Special Weather Statement | MFR | Klamath | 27 min |
| May 4, 10:36 PM PDT | Severe Thunderstorm Warning | MFR | Jackson, Klamath | 24 min |
| May 5, 12:13 AM PDT | Special Weather Statement | MFR | 32 min | |
| May 5, 2:37 PM PDT | Hazardous Seas Warning | MFR | 68 hr |
Nearby
Severe Thunderstorm Warnings in Oregon, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.